Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 31, 2017, 7:31 PM EDT for Ontario County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 7:31 PM EDT (23:31 UTC)
- Expired
- Jul 31, 2017, 8:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 120 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WWUS81 KBUF 312331
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
731 PM EDT MON JUL 31 2017
NYZ014-010000-
Ontario-
731 PM EDT MON JUL 31 2017
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ONTARIO COUNTY...
At 730 PM EDT, strong thunderstorms were located near Canandaigua,
moving southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Canandaigua, Bristol, Bloomfield, Rushville, Gorham, East Bloomfield,
Cheshire, Cottage City, Hall and Holcomb.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4290 7748 4296 7736 4284 7697 4276 7697
4276 7731 4271 7735
TIME...MOT...LOC 2330Z 296DEG 20KT 4285 7729
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:54 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 31, 4:54 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 454 PM EDT Mon Jul 31 2017 .SYNOPSIS... A weak trough over Western New York will bring widely scattered thunderstorms into this evening. Additional chances of thunderstorms will be possible for the afternoon and evening hours through the middle of the week. A weak low will then enter the Great Lakes region late this week, allowing for numerous showers and thunderstorms. && .NEAR TERM /THROUGH TUESDAY/... A weak east/west oriented trough continuing its southward track across southern Ontario this afternoon. Scattered showers and thunderstorms currently from Toronto to Trenton Ontario, with more widely scattered activity through the Ottawa Valley. Stable environment over Lake Ontario will likely erode a good portion of this activity as it moves toward our region. Visible satellite imagery showing a nice cumulus field along lake breeze boundary between Buffalo and Niagara Falls and inland from lake Erie. We could see some widely scattered convection develop by late afternoon and early this evening across these areas as trough moves a bit closer and diurnal instability remains. In addition, activity across the Ottawa Valley should develop into the Saint Lawrence Valley and portions of the interior North Country through early evening. Any thunderstorm may produce brief heavy downpours within moist air mass in place. Any convection will dissipated by late evening as daytime instability wanes and trough moves through. This will leave mainly clear to partly cloudy skies, with river valley fog once again developing late tonight. Tuesday, high pressure at the surface still remaining in control and should keep the day primarily dry. Daytime heating bringing some marginal instability during the afternoon, but will be hard pressed to see anything more than just isolated convection, probably confined to interior lake breeze boundaries. 850 mb temperatures holding roughly in the 14 to 15 C range supporting highs in the lower to mid 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... Tuesday night through Wednesday morning...High pressure that was over the region on Tuesday will make its way slightly south to the Virginias by Tuesday night, while a weak cold front will be placed to our NW over the northwestern Great Lakes. There will be a few diurnally scattered showers along or inland of the lake breeze boundaries early in the evening, then expect mainly calm weather with some inland river valley fog late Tuesday through early Wednesday morning. Wednesday afternoon and evening...Will see a slight increase in shower/storms with the weak front moving slowly toward or just to the northwest of Lakes Erie and Ontario. The possibility of severe weather looks unlikely with weak wind weak despite mean layer CAPE values near 1500-2000 j/kg. Thursday...A mid-level trough over the northern Mid-Western states will continue to deepen as it digs into the Great Lakes by Thursday, leading to the formation of a weak surface low along the slow or stalled front just upstream. With the added surface low this heightens the threat for the eventual development of numerous showers and thunderstorms for Thursday. The closer proximity of the front combined with a slight increase in shear (20-30kts), together with added available moisture will result in a higher possibility that some storms initiated on lake breeze boundaries may tend toward the severe side, but overall the threat still is too low to mention in any forecast product at this time. Continued relatively high CAPE values ensure that airmass will remain rather buoyant, so it won't take much forcing to get things going. Thursday night...With the low and stalled front to the west of Buffalo on Thursday night, any remaining convection from Thursday afternoon could linger into the evening. Temperatures...Slightly above average surface temperatures from Tuesday night to Thursday night, as for there is neutral to weak warm temperature advection ahead of the stalled front. Daytime highs look to be in the upper 70s to mid 80s. Temperatures Wed may end up as highest for the week as 850mb temperatures reach +15C. Dewpoints will rise with from the help of the southwesterly winds advecting moisture from the Ohio Valley/Midwest States. For lows, slowly increasing humidity will result in mild overnight temperatures in the mid 60s, to upper 60s by Thu night. && .LONG TERM /FRIDAY THROUGH MONDAY/... A robust shortwave making its way between the Mackenzie Mountains and Canadian Rockies will dig southeast across the Canadian Prairies tonight and Tuesday...and this will gradually lead to a sharp longwave trough over the Upper Great Lakes by the end of the week. This will be the major feature within a highly amplified upper level pattern...one that will be more typical of September or October. During the evolution and subsequent progression of this system...our region can expect some shower and potentially strong thunderstorm activity that will give way to below normal temperatures. As we open this period on Friday...the deepening longwave trough will dig across the Upper Great Lakes while a 'cutter' type surface low will be lifting northeast from Lake Huron. The sharpness of the hgt gradient ahead of this stacked system will result in a deep southerly flow over the Lower Great Lakes. This will pump very warm and sultry air into our forecast area...with H85 temps in the mid teens c supporting afternoon temperatures in the mid 80s f in the valleys and across the lake plains. It will become unsettled though...as a pair of boundaries will approach our forecast area. While a significant cold front will still be approaching from the west)...a pre frontal trough will cross at least the western counties during the course of the afternoon. Synoptic lift will also be generated from our proximity (right rear entrance region) to a 100kt H25 jet over lower Michigan. Showers and thunderstorms are likely to develop with the pre frontal trough... with an anomalously (+2 STD) strong 30-40kt low level jet adding enough shear to a very unstable airmass to promote strong to severe convection. Have added some enhanced wording in the form of 'gusty winds' to the forecast for this risk. The aforementioned cold front will then cross our forecast area Friday night. Will maintain high likely pops for most areas for Friday afternoon and night. A pronounced dry slot will then work across the western counties in the wake of the cold front late Friday night...so pcpn should end over the western counties before daybreak. On Saturday...the cold front will exit to our east across the Adirondacks while the aforementioned dry slot will work across the remainder of the forecast area. This will leave to improving conditions across the region...although leftover showers could persist into the early afternoon across the North Country. It will be notably cooler...with temperatures Saturday afternoon averaging nearly 10 degrees lower than those from Friday. Max temps will be in the low to mid 70s. While the exiting upper level low over eastern Canada will keep a cyclonic flow in place aloft for our region on Sunday...surface based high pressure should be able to keep MAINLY dry weather in place. The exception may be over the far western counties where a 'piece of energy' within the base of the longwave trough could touch off a shower or two...mainly in the afternoon. While confidence is low...will initially use low chc pops for Monday. A fair number of medium range ensembles suggest the passing of a stronger shortwave...which could include an accompanying weak surface reflection. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... An approaching weak trough will produce widely scattered showers and thunderstorms during the late afternoon and evening hours. Most areas will remain VFR, although any heavier showers will produce local/brief MVFR to IFR conditions. The widely scattered showers and thunderstorms will dissipate late this evening as the weak trough moves away and daytime instability weakens. This will leave mainly VFR overnight, with areas of valley fog and local IFR across the western Southern Tier. Outlook... Tuesday through Wednesday...Mainly VFR. A chance of widely scattered afternoon showers and thunderstorms. Local IFR in Southern Tier valley fog each late night and early morning. Thursday...VFR/MVFR. A chance of showers and thunderstorms. Friday...Areas of MVFR. Showers and thunderstorms likely. Saturday...Mainly VFR. && .MARINE... A weak trough across southern Ontario will cross Lake Ontario and eastern Lake Erie this evening. A relatively weak pressure gradient will remain over the lower Great Lakes through Thursday. Widely scattered showers and thunderstorms each afternoon and evening may produce locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JURKOWSKI/ZAFF NEAR TERM...TMA SHORT TERM...JURKOWSKI/ZAFF LONG TERM...RSH AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Jul 31, 5:13 AM EDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 513 AM EDT Mon Jul 31 2017 NYZ001>008-010>014-019>021-085-010915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 513 AM EDT Mon Jul 31 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 513 AM EDT Mon Jul 31 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 31, 5:10 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT MON JUL 31 2017
NYZ001-312200-
Niagara-
510 PM EDT MON JUL 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...
At 510 PM EDT, a strong thunderstorm was located near Sanborn, or 9
miles northeast of Niagara Falls, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lockport, Pendleton, Sanborn, Cambria Center, Pendleton Center,
Ransomville, Model City, Rapids and Gasport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7898 4325 7857 4309 7863 4310 7864
4308 7865 4309 7866 4308 7868 4309 7869
4308 7872 4309 7873 4307 7874 4311 7903
TIME...MOT...LOC 2110Z 282DEG 10KT 4319 7891
ChurchLocal storm report, Jul 31, 5:40 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
540 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 2 NW CAMBRIA CENTER 43.20N 78.85W
07/31/2017 M0.50 INCH NIAGARA NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1701295
JAMLocal storm report, Jul 31, 5:44 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
544 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 3 W CAMBRIA CENTER 43.18N 78.87W
07/31/2017 M0.75 INCH NIAGARA NY TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
EVENT NUMBER BUF1701296
JAMSpecial weather statement, Jul 31, 7:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
731 PM EDT MON JUL 31 2017
NYZ014-010000-
Ontario-
731 PM EDT MON JUL 31 2017
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ONTARIO COUNTY...
At 730 PM EDT, strong thunderstorms were located near Canandaigua,
moving southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Canandaigua, Bristol, Bloomfield, Rushville, Gorham, East Bloomfield,
Cheshire, Cottage City, Hall and Holcomb.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4290 7748 4296 7736 4284 7697 4276 7697
4276 7731 4271 7735
TIME...MOT...LOC 2330Z 296DEG 20KT 4285 7729
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:10 PM EDT | Special Weather Statement | BUF | Niagara | 50 min |
| Jul 31, 5:14 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 33 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.